Arkansas, 2022

Damaging Winds in Arkansas, May 21, 2022

May 21, 2022 · NWS SHV · 13 events in 6 counties and zones

A weak upper level trough moved into much of Arkansas, Northeast and Central Texas, and North Louisiana during the afternoon and evening hours of May 21st, which helped to reinforce a weak cold front southeast into the region during the evening and overnight hours. The air mass ahead of the front was very unstable, with steep lapse rates present along the trough once large scale forcing was…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper level trough moved into much of Arkansas, Northeast and Central Texas, and North Louisiana during the afternoon and evening hours of May 21st, which helped to reinforce a weak cold front southeast into the region during the evening and overnight hours. The air mass ahead of the front was very unstable, with steep lapse rates present along the trough once large scale forcing was adequate enough to initiate shower and thunderstorm development. As a result, showers and thunderstorms quickly developed during the early to mid evening hours along and just ahead of the front, with many of these storms becoming severe across East Texas, Southwest Arkansas, and Northwest Louisiana. Damaging winds and isolated instances of large hail accompanied these storms, before they weakened by midnight that night as they moved into portions of North Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 5:16 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 21, 5:16 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
616 PM CDT Sat May 21 2022

.AVIATION...

For the 22/00Z TAFs, conditions will deteriorate through the
evening hours as thunderstorms enter area airspace from the north
and west. Some of these storms may become severe before 22/04Z,
with impacts concentrated at first from KTYR to KTXK. Other
terminals should anticipate impacts of strong to potentially
severe storms overnight and into the morning as the line gradually
pushes east. Thus, carrying widespread SHRA and TSRA, as well as
MVFR/IFR ceilings, possibly as low as LIFR. Visibilities will
likewise deteriorate in locally heavy rainfall. Will amend with
TEMPO groups as needed as shower/storm activity progresses.

/26/

&&

.PREV DISCUSSION... /issued 204 PM CDT Sat May 21 2022/

SHORT TERM.../Tonight through Sunday Night/

Scattered showers and thunderstorms are continuing to develop
across the region ahead of the front expected to move in tonight.
While this current rain activity isn't widespread, it certainly
will become so after the sun sets this evening. Thunderstorms
should get going around the 7pm timeframe along the front, before
moving across the region from the NW. A good portion of the region
remains highlighted in a slight risk from the SPC associated with
this anticipated thunderstorm activity. The main threat with
anything strong to severe will be damaging winds, with the
secondary threat being hail and an isolated tornado. Some of this
rainfall will be moderate to heavy at times under impressive PWAT
values, with brief 2+ inches of rainfall possible through 7am
Sunday. Locally heavier amounts certainly remain possible, as
training thunderstorms look possible as the frontal progression
slows down into Sunday morning.

While the region can expect some much needed rain this short-term,
it can also expect some relief from the heat. Temperatures tonight
will vary across the region, as the cold front bisects the region.
Look for upper-50s in our northern zones, to upper-60s in our
southern zones. Highs tomorrow will be a similar story, with
upper-60s north, and low-80s south. However, the front should
clear the region by tomorrow night, with lows ranging in the
upper-50s to mid-60s.

/44/

LONG TERM.../Monday through Saturday/

As we transition into Monday, as we have alluded to in previous
discussions, we may see a lull in precipitation coverage during the
day and this is due in part to better upward forcing remaining
mainly west and northwest of our region. Likewise, the frontal
boundary which will have pushed through our region late tonight into
Sunday will remain south of our region during the day Monday even
through we may see some slight airmass modification north of the
true boundary.

More in the way of significant upper forcing will begin ejecting out
of the Tx Hill country late Monday Night, with numerous to
widespread convection filling in close on its heels, beginning to
effect our western most zones after midnight, into the predawn hours
on Tuesday. This is perhaps just a little slower than previous progs
had suggested but nonetheless, convection should become widespread
across our region during the day Tuesday as the apex of the upper
trough during this time will be anchored across the Central and
Southern Plains. In addition, we should begin to see the sfc frontal
boundary begin returning quickly northward as a warm front during
the day Tuesday which should result in the addition of a little more
in the way of a warm sector and perhaps some stronger storms across
our region on Tuesday as well.

Additional perturbations in the southwesterly flow aloft will
continue to override a very moist atmosphere Tuesday Night through
Wednesday Night, resulting in periods of renewed convection, and
it's during this time period that we may be dealing with some
flooding concerns as soils should begin to become saturated. Will
need to watch these trends closely as Flood Watches may become
necessary as early as Tuesday but especially Tuesday Night through
Wednesday Night. The upper trough finally ejects east of our region
late Wednesday Night, taking with it all the precipitation and have
thus sped up the ending of the precipitation on Thursday from west
to east as the NBM is to slow to remove precipitation given where
the trough will be.

We will finally begin drying out Thursday through at least Saturday
but as was mentioned in earlier discussions, will need to watch for
possible precipitation chances late Sunday into Memorial Day as we
may get clipped by yet another upper trough during this time frame.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  78  63  82 /  90  60  20  30
MLU  69  80  64  81 /  70  90  30  30
DEQ  59  70  58  77 /  80  30  10  30
TXK  64  70  60  79 /  90  40  10  20
ELD  63  72  58  78 /  80  70  20  20
TYR  61  74  63  81 /  90  40  10  40
GGG  63  75  63  82 /  90  50  20  30
LFK  68  83  66  84 /  80  50  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

26/44/13
Hazardous weather outlook, May 21, 5:12 AM CST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
612 AM CDT Sat May 21 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
612 AM CDT Sat May 21 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected by late afternoon
into the evening and overnight hours as a strong cold front shifts
into the region. Some storms may be strong to severe with damaging
winds and hail possible, along with a non-zero tornado threat that
cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms will be possible through the remainder of
the weekend into much of next week as the cold front will stall near
the coast and lift back northward Monday as a warm front. Meanwhile,
multiple upper level disturbances will transition across the region
through mid week and bring locally heavy rainfall with some storms.
These periods of heavy rainfall may present some possible flooding
concerns through the middle of next week with total event rainfall
amounts generally expected to range between 3-6 inches along with
isolated totals possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed today and tonight.

19

The radar

The Western Arkansas radar (KSRX), 145 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
May 21, 7:44 PM CST
Where
Howard County, 1.15 mi W of Center Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.030, -93.950

Numerous trees reported down.

Thunderstorm Wind, Howard

When
May 21, 7:46 PM CST
Where
Howard County, 2.39 mi WSW of Corinth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -93.870

Several trees down and completely blocking Highway 369.

Thunderstorm Wind, Howard

When
May 21, 8:10 PM CST
Where
Howard County, 0.69 mi N of Nashville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.940, -93.850

Multiple power lines down from Nashville toward Center Point.

Thunderstorm Wind, Hempstead

When
May 21, 9:00 PM CST
Where
Hempstead County, 2.21 mi NE of Yancy
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.850, -93.790

Trees reported down on Highway 278 near the Yancy community.

Thunderstorm Wind, Miller

When
May 21, 9:22 PM CST
Where
Miller County, 0.58 mi W of (Txk)texarkana Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
33.450, -93.990

A 68 mph wind gust was measured at the Texarkana Regional Airport.

Thunderstorm Wind, Miller

When
May 21, 9:40 PM CST
Where
Miller County, 2.97 mi ESE of Boyd
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.320, -93.880

Trees down at the intersection of County Road 10 and County Road 29.

Thunderstorm Wind, Miller

When
May 21, 9:40 PM CST
Where
Miller County, 0.69 mi N of Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.380, -93.980

Numerous trees reported down across several county roads in Miller County, including CR 237, 362, 250 and 10.

Thunderstorm Wind, Hempstead

When
May 21, 9:58 PM CST
Where
Hempstead County, 1.5 mi SSE of New Hope
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.510, -93.540

Trees reported down along the 3300 block of Highway 355.

Thunderstorm Wind, Nevada

When
May 21, 10:05 PM CST
Where
Nevada County, Prescott
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.800, -93.380

Numerous trees reported down across parts of Nevada County.

Thunderstorm Wind, Lafayette

When
May 21, 10:10 PM CST
Where
Lafayette County, 2.07 mi S of Lewisville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.320, -93.580

Tree reported down on Highway 29 near County Road 89 south of Lewisville.

Thunderstorm Wind, Lafayette

When
May 21, 10:30 PM CST
Where
Lafayette County, 1.15 mi E of Stamps
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.370, -93.480

Tree reported down on Highway 82 near the Stamps fairgrounds.

Thunderstorm Wind, Columbia

When
May 21, 10:35 PM CST
Where
Columbia County, 3.1 mi NW of College Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.430, -93.240

Tree reported down near the intersection of County Road 45 and County Road 117 north of McNeil.

Thunderstorm Wind, Columbia

When
May 21, 11:23 PM CST
Where
Columbia County, 1.16 mi W of Emerson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.100, -93.200

Tree reported down on Highway 98 in Emerson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026590, 1026591, 1026592, 1026593, 1026602, 1026594, 1026595, 1026596, 1026597, 1026598, 1026599, 1026600, 1026601.